Bear Town Girl said...
My pelvic pain appointment was yesterday, and I got my third and hopefully last diagnosis there. I am still trying to understand all of this, but I was told I have Pelvic Muscle Spasms & Chronic Nerve Pain. I have done some research and I guess the nerve pain means Neuropathic Pain; i.e. my nerves are telling my brain that I have pain, when there really isn't anything physically wrong. She is prescribing me a
Also, I am very nervous about starting the Elavil medicine- I've never been on any sort of antidepressant like that, and my doctor told me the first few weeks can be rough while my body adjusts. I've also read a lot about having suicidal thoughts & mood swings while on it, and frankly that scares me!
Welcome, though I'm new here too and just a patient like you, so the most I can do is share my experience, but maybe it might be of some help.
Neuropathic Pain is what I've been diagnosed with, and it's NOT in your head (except in the sense that all nerves wind up sending signals to your head where your brain feels the pain). But it means your nerves are sending pain signals and they need to be told to stop that. If there's an underlying cause that can be fixed, that's great. If the only choice is to calm down the nerves themselves with medicine, well, that's difficult but maybe possible. But the pain is not imaginary or "in your head."
My PM specialist said there are several drugs like Elavil, in different related classes, that work to calm down nerve signals. In this case, they're not being taken as antidepressants, they're being taken for nerve pain specifically. People suffering from depression obviously can't just decide to "be happy," but even if that were possible, it's not like you could just "be happy" and the pain would go away, because the medicine isnt being used for depression.
Like you, I avoided such medicines for a long time, because I didn't want the side effects of weird thoughts, mood swings, etc. In my case, at least, other side effects were far more noticeable than mood swings, and when I didn't have other side effects, I didn't have mood swings either.
I tried Elavil, and immediately, just hours after taking the first dose, I knew it wasn't for me. I felt zonked out, unable to focus, doped up, just miserable. No subtle mood swings--I was non-functional! I had my wife stay by my side till it wore off, and in a few hours I was back to myself again.
I tried Neurontin at a small dose, gradually increased it, and it worked for me. Minimal side effects that I could live with for a day or two, and then they started fading--stuff like barely noticeable hand tremors, dizziness. I gradually increased up to 900 mg a day, and it worked, so I stopped increasing. If I take less than that, the pain starts to come back. I've been on Neorontin for maybe a month now and I don't feel like it's affected my mood or "me" at all, unlike Elavil which hit fast and hard.
The doctor said that's what one needs to do--maybe a third of the people respond to one medicine, maybe a third to another, and the goal is to find what works for you.
The main encouraging thing I can say is that for me the bad side effects showed up very quickly--or almost none showed up. So I could decide immediately if I wanted to go ahead or quit. What I did though was insist that no other medication could be changed while I was trying to nerve medication, so I'd be immediately able to recognize any changes and know they were coming from the nerve medication and nothing else.
But if there's an underlying cause that can be treated, I'd say go for that if at all possible. Getting those nerves settled down for real is better than just masking the pain. In my case, they're being pressed on due to swelling from cancer, and anything strong enough to reduce the swelling is so strong it would have worse side effects long term, like high doses of steroids for months. So it's Neurontin for me, but they might be able to find a better pain treatment for you.